Browse

You are looking at 1 - 4 of 4 items

Open access

Aoife Garrahy, Matilde Bettina Mijares Zamuner and Maria M Byrne

Summary

Coexistence of autoimmune diabetes and maturity-onset diabetes of the young (MODY) is rare. We report the first case of coexisting latent autoimmune diabetes of adulthood (LADA) and glucokinase (GCK) MODY. A 32-year-old woman was treated with insulin for gestational diabetes at age 32 years; post-partum, her fasting blood glucose was 6.0 mmol/L and 2-h glucose was 11.8 mmol/L following an oral glucose tolerance test, and she was maintained on diet alone. Five years later, a diagnosis of LADA was made when she presented with fasting blood glucose of 20.3 mmol/L and HbA1C 125 mmol/mol (13.6%). GCK-MODY was identified 14 years later when genetic testing was prompted by identification of a mutation in her cousin. Despite multiple daily insulin injections her glycaemic control remained above target and her clinical course has been complicated by multiple episodes of hypoglycaemia with unawareness. Although rare, coexistence of latent autoimmune diabetes of adulthood and monogenic diabetes should be considered if there is a strong clinical suspicion, for example, family history. Hypoglycaemic unawareness developed secondary to frequent episodes of hypoglycaemia using standard glycaemic targets for LADA. This case highlights the importance of setting fasting glucose targets within the expected range for GCK-MODY in subjects with coexisting LADA.

Learning points:

  • We report the first case of coexisting latent autoimmune diabetes of adulthood (LADA) and GCK-MODY.

  • It has been suggested that mutations in GCK may lead to altered counter-regulation and recognition of hypoglycaemia at higher blood glucose levels than patients without such mutation. However, in our case, hypoglycaemic unawareness developed secondary to frequent episodes of hypoglycaemia using standard glycaemic targets for LADA.

  • This case highlights the importance of setting fasting glucose targets within the expected range for GCK-MODY in subjects with coexisting LADA to avoid hypoglycaemia.

Open access

Chad Bisambar, Andrew Collier, Fraser Duthie and Carron Meney

Summary

A 40-year-old Caucasian female presented with hyperglycaemia, polyuria, polydipsia and weight loss of 6 kg over a 1-month period. There was no personal or family history of malignancy or diabetes mellitus. On examination, she was jaundiced with pale mucous membranes and capillary glucose was 23.1 mmol/L. Initial investigations showed iron deficiency anaemia and obstructive pattern of liver function tests. HbA1c was diagnostic of diabetes mellitus at 79 mmol/mol. Malignancy was suspected and CT chest, abdomen and pelvis showed significant dilatation of intra- and extra-hepatic biliary tree including pancreatic duct, with periampullary 30 mm mass lesion projecting into lumen of duodenum. Enlarged nodes were seen around the superior mesenteric artery. This was confirmed on MRI liver. Fasting gut hormones were normal except for a mildly elevated somatostatin level. Chromogranin A was elevated at 78 pmol/L with normal chromogranin B. Duodenoscopy and biopsy showed possible tubovillous adenoma with low-grade dysplasia, but subsequent endoscopic ultrasound and biopsy revealed a grade 1, well differentiated neuroendocrine tumour. The patient was started on insulin, transfused to Hb >8 g/dL and Whipple’s pancreatico-duodenectomy was undertaken. This showed a well-differentiated neuroendocrine carcinoma arising in duodenum (Grade G1 with Ki67: 0.5%), with areas of chronic pancreatitis and preservation of pancreatic islet cells. There was complete resolution of diabetes post Whipple’s procedure and patient was able to come of insulin treatment. Her last HBA1C was 31 mmol/mol, 4 months post tumour resection.

Learning points:

  • Diabetes mellitus and malignancy can be related.

  • A high index of suspicion is needed when diabetes mellitus presents atypically.

  • Non-functional neuroendocrine tumours can present with diabetes mellitus.

Open access

Nicholas R Zessis, Jennifer L Nicholas and Stephen I Stone

Summary

Bilateral adrenal hemorrhages rarely occur during the neonatal period and are often associated with traumatic vaginal deliveries. However, the adrenal gland has highly regenerative capabilities and adrenal insufficiency typically resolves over time. We evaluated a newborn female after experiencing fetal macrosomia and a traumatic vaginal delivery. She developed acidosis and acute renal injury. Large adrenal hemorrhages were noted bilaterally on ultrasound, and she was diagnosed with adrenal insufficiency based on characteristic electrolyte changes and a low cortisol (4.2 µg/dL). On follow-up testing, this patient was unable to be weaned off of hydrocortisone or fludrocortisone despite resolution of hemorrhages on ultrasound. Providers should consider bilateral adrenal hemorrhage when evaluating critically ill neonates after a traumatic delivery. In extreme cases, this may be a persistent process.

Learning points:

  • Risk factors for adrenal hemorrhage include fetal macrosomia, traumatic vaginal delivery and critical acidemia.

  • Signs of adrenal hemorrhage include jaundice, flank mass, skin discoloration or scrotal hematoma.

  • Adrenal insufficiency often is a transient process when related to adrenal hemorrhage.

  • Severe adrenal hemorrhages can occur in the absence of symptoms.

  • Though rare, persistent adrenal insufficiency may occur in extremely severe cases of bilateral adrenal hemorrhage.

  • Consider adrenal hemorrhage when evaluating a neonate for shock in the absence of an infectious etiology.

Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.